Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

hi! Basically, I decided to make this account today because although I've been using this site for a while now I've never had an account on my own and I thought the day of my first visit to a brand new derm (and brand new regimen) was a good time to start. let me start out by saying I used to have nice skin when I lived in Florida (hot, nice weather, open pores!) and my skin went cray crayy when I moved to a colder state. I mean I never had PERFECT skin in Florida but it was definitely better than it is now.

my old derm gave me everything. erythromycin, clindamycin, Differin, benzoyl peroxide, natural cleansers, chemical peels, even flutamide (which is used to treat prostate cancer..?). everything succeeded in making my acne worse. I never or very, very seldom get big nasty ones, but I get little clumps of these hard little bumps. my skin is never oily! it's always super dry. I could never understand how someone with such dry skin and no history of acne in her family could be breaking out like this.

the last thing I was put on was Ziana, which I had major hopes for because I had only heard good things about Retin-A. honestly, it was AWFUL. I tried it out for a month, and believe you me I gave it a good run. it simply did not do me any good. I know it's supposed to make your skin "purge" but I was breaking out EVERYWHERE, even places where I never break out like on the sides of my face. that wasn't even the worst part. no matter how little I used (I was on a "pea size amount" mondays, wednesdays and fridays only) my face would get these big red blotches that looked like open sores and it would burn, especially when I went out into the cold. my new derm gave me Desonate gel, a steroid gel that is supposed to stop chemical reactions like peeling, burning etc. and it's helping to get rid of those blotches but the best thing she did for me was say, "STOP Ziana!" I would recommend it only for people with super super oily skin.

I also started Yaz birth control a month ago. no side effects as of now, pretty smooth sailing (my breasts grew...unrelated, but hey, I'll take it) but my acne has not gotten better (although I know the huge breakouts were directly related to the Ziana so it's hard to tell). my new derm gave me Spironolactone 25mg twice a day which is supposed to be taken alongside Yaz to "totally eliminate" the kind of acne I have, as she said, which gets worse around my period but clears a bit DURING my period. I'm iffy because both increase potassium absorption, but I'm going to see if I can get blood tests to monitor that. I've read good reviews about Spironolactone, will see for myself.

the last thing she gave me was amoxicilin 500mg twice daily. I thought this was an unusually high dosage to take for the 30 days she prescribed it but apparently it's the usual for anyone taking it for acne.

one thing I really liked about this derm was her "stop using topical treatments" approach. really, if your acne is hormonal like mine is, and exacerbated by stuff like weather patterns, it's difficult for topical drying agents to do anything but make your skin more angry at you. she gave me samples for a really gentle Clearasil cleanser called "skin restoring body wash", I like that it's creamy and doesn't make me sting but still feels clean, and the lotion from the same brand and line which is also pretty light and not greasy.

sorry for the long post but I really want to share my experiences and stress that with acne, the more you KNOW, the less mistakes you're likely to make when trying new products. if one thing doesn't work something SIMILAR might not work either. I don't know if what my new derm prescribed me will help, but what I do know is that her approach of finding the CAUSE of my acne was something new and refreshing to me.

any one have any experiences with Yaz, Spironolactone, or amoxicilin?

all best!

Share this post


Link to post
Share on other sites
So, are you taking the hormonal and anitbiotic meds? I am happy you are posting. :clap:

yep, it's actually kind of crazy but I've only taken two days' worth of Amoxicilin and Spiro and my skin looks clearer...I attribute this to the Amoxicilin though, my derm told me to not be surprised if it clears up suspiciously fast. I hear that the body gets used to Amoxicilin really quickly though :confused: but for now I'm not complaining!

one crazy thing about the Spiro: as soon as I started taking it I got cramps and now I got my period. I knew it could mess around with your cycle but this was totally unexpected...eek.

Share this post


Link to post
Share on other sites

How did they determine you take Spiro? I am curious for my daughter...She is YOUNG, and has acne. They did some blood tests and called this week. They said to come in to discuss hormone or birth control. My daughter hasn't had her first cycle....!!! Ugh! But she has some awful struggles with her acne. So far just antibiotics....So anything you can educate me on I would appreciate ...Thank for your help....

Share this post


Link to post
Share on other sites

Spiro saved my skin! I hsd these painful bumps that looked like marbles under my skin. Terrible. My derm gave me a week or so of antibiotics and Spiro ad it's been great!

Share this post


Link to post
Share on other sites
How did they determine you take Spiro? I am curious for my daughter...She is YOUNG, and has acne. They did some blood tests and called this week. They said to come in to discuss hormone or birth control. My daughter hasn't had her first cycle....!!! Ugh! But she has some awful struggles with her acne. So far just antibiotics....So anything you can educate me on I would appreciate ...Thank for your help....

that's actually a pretty good question. I mean, if the doctors are saying you can take Spiro even if you haven't had your first period, they must know it's okay. this is from a hypertension website (Spiro's mainly used for heart problems/high blood pressure):

"Spironolactone is a diuretic that is licensed for the treatment of water retention, high blood pressure, heart failure, and low potassium levels. It is known as a "potassium-sparing" diuretic."

that said, Spironolactone being used for other things, it might be fine to give it to someone who hasn't had their first period because let's say if they had heart disease at that age and needed it, they would probably take it anyway. because a side effect of Spiro is less production of sex hormones, it can help with acne.

if you trust your doctors and they say Spiro will help, I'd say try it. I would probably get a second opinion from another professional first. good luck!

you might want to check this out: http://www.acnetreatmentlab.com/medicine-p...ronolactone.htm

Spiro saved my skin! I hsd these painful bumps that looked like marbles under my skin. Terrible. My derm gave me a week or so of antibiotics and Spiro ad it's been great!

omg, yay <3 congrats! good to hear (: I'm motivated! are you still on it?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×